Astana Continental team rider Yerlan Pernebekov dies of stroke at age of 19

Former Asian junior road champion fell ill at training camp in Ecuador

by Simon_MacMichael   March 18, 2014  

Yerlan Pernebekov (picture Astana Pro Team)

Yerlan Pernebekov, a former Asian junior road champion and member of Astana’s UCI Continental development squad, has died of a stroke at the age of 19.

According to a statement from Astana Pro Team, Pernebekov, who was attending the Continental team’s training camp in Ecuador, began suffering from a headache on Friday evening and was taken to hospital straight away.

He was later diagnosed to have suffered a stroke as a result of a burst blood vessel, with medical staff placing him in an induced coma.

“Unfortunately and in spite of every effort by doctors and medical staff, Yerlan could not be saved,” the team said.

It went on: “Astana team management along with representatives from Kazakhstan’s Foreign Ministry are currently working to bring Yerlan home to Kazakhstan.”

 Tengri News says that “medical tests made thee weeks before showed no health issues.”

Astana Pro Team said it “wishes to express its sincere grief to the family and loved ones of Yerlan Pernebekov. His death is an enormous loss not only to the team, but for all of Kazakh Cycling.

“Yerlan will forever be remembered as a kind, sweet and hard-working young man who smiled through every challenge. He dreamed of great victories.

“Yerlan was the pride and joy of his family and friends. His memory will forever remain in our hearts.”

Today, the team published details of a memorial fund that has been set up in his name, saying: “The staff and management at Astana Pro Team now turn to our friends and colleagues who follow and fund our efforts to open your hearts and help in bringing material comfort as well as moral support to Yerlan’s family in the wake of the untimely loss of their only wage-earner.”

“We kindly request you to stand witness to the family’s grief, and honour their mourning. Material contributions we gently direct towards these requisites,” it added.

11 user comments

Oldest firstNewest firstBest rated

Terribly sad Sad

posted by andyp [957 posts]
18th March 2014 - 20:42

19 Likes

There doesn't seem to be enough information to make a certain diagnosis (and I'm not a medic), but it sounds like he tragically died from altitude sickness. This can strike anyone, and is indiscriminate with the fit and healthy, and those not so.

Whatever happened, this is very sad and my heart goes out to his family.

posted by Colin Peyresourde [1163 posts]
18th March 2014 - 23:05

24 Likes

Very sad indeed. To Colin, as a medic, it was a sub-arachnoid haemorrhage almost certainly. Whether it was an aneurysm, or a vascular malformation, it was a time-bomb in his head, and would have happened at some point.

posted by Helidoc [6 posts]
18th March 2014 - 23:30

20 Likes

Sounds more like a ruptured berry aneurysm / SAH to me.

Gasman Jim's picture

posted by Gasman Jim [54 posts]
18th March 2014 - 23:44

13 Likes

Beaten to it by Helidoc!

Gasman Jim's picture

posted by Gasman Jim [54 posts]
18th March 2014 - 23:45

20 Likes

Sad. I had a friend at university, a good cyclist, who similarly died in his sleep from an undiagnosed heart problem.

posted by finbar [92 posts]
19th March 2014 - 10:48

18 Likes

I had a sub-arachnoid haemorrhage in 2007, I know how lucky I am. I love my cycling and this is very sad news. These come out of the blue with no warning and for those left behind or survivors dealing with the aftermath of one these, its very hard.
My thoughts go out to to his family and teammates.

posted by TonyG [2 posts]
19th March 2014 - 13:28

11 Likes

Hoping this is not linked to a suspected side effect of a certain substance.

posted by MKultra [237 posts]
19th March 2014 - 13:49

25 Likes

Not sure what your getting at MKultra. As has been stated above by other medics it sounds, from what's written, like a hemorrhagic stroke. this is overwhelmingly likely to be "one of those things". In terms of substances this could be precipitated by cocaine but I'm not aware of that being a performance enhancing drug. Perhaps you should check your facts before making comments about the death of a 19 year old that I presume you know nothing about.

posted by SpooksTheHorse [28 posts]
19th March 2014 - 18:14

19 Likes

SpooksTheHorse wrote:
Not sure what your getting at MKultra. As has been stated above by other medics it sounds, from what's written, like a hemorrhagic stroke. this is overwhelmingly likely to be "one of those things". In terms of substances this could be precipitated by cocaine but I'm not aware of that being a performance enhancing drug. Perhaps you should check your facts before making comments about the death of a 19 year old that I presume you know nothing about.
No one mentioned cocaine and it's rather odd that you think anyone would imply that he used cocaine and that you then seek to take offence on behalf of others. I suggest you widen your "fact checking" beyond recreational drug use.

posted by MKultra [237 posts]
20th March 2014 - 12:51

13 Likes

just to clarify i mentioned cocaine as this is a "substance" that (amongst other things) raises blood pressure and may increase the risk of intracranial haemorrhage in someone with an underlying vascular anomaly (the cause of most non traumatic intracranial bleeds in young adults).

I mentioned it as an attempt (admittedly a slightly sarcastic one) to point out that making a connection between this event and performance enhancing drugs was ill informed, insensitive, and offensive.

If you do not wish to be misunderstood perhaps you should say what you mean rather than making vague euphemistic accusations.

As for taking offence i was doing this on my own behalf. It's easy to say things without any thought if your doing so anonymously on the internet. For me this was something i thought you should be called out on. Hopefully my comment at least made you think about yours.

posted by SpooksTheHorse [28 posts]
21st March 2014 - 20:40

3 Likes